Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 89, NWS La Crosse, WI

August 5, 2019Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 6:40 PM CDT for Winona County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 6:40 PM CDT (23:40 UTC)
Expired
Aug 5, 2019, 7:06 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Winona County, MN

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KARX 052340
SVRARX
MNC169-060030-
/O.NEW.KARX.SV.W.0089.190805T2340Z-190806T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
640 PM CDT Mon Aug 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Winona County in southeastern Minnesota...

* Until 730 PM CDT.

* At 640 PM CDT, a severe thunderstorm was located near St. Charles,
  or 18 miles west of Winona, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lewiston around 650 PM CDT.
  Winona, Goodview and Stockton around 655 PM CDT.
  Dakota around 720 PM CDT.

Other locations impacted by this severe thunderstorm include
Whitewater State Park, County Roads 6 And 33, Wyattville, I 90 Exit
257, Ridgeway, I 90 Exit 275 and Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4414 9208 4403 9158 4402 9150 4401 9149
      4400 9144 4397 9141 4394 9136 4392 9136
      4385 9128 4385 9208
TIME...MOT...LOC 2340Z 281DEG 46KT 4401 9202 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
2 follow-up statements
705 
WWUS53 KARX 052357
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
657 PM CDT Mon Aug 5 2019

MNC169-060030-
/O.CON.KARX.SV.W.0089.000000T0000Z-190806T0030Z/
Winona MN-
657 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WINONA COUNTY...

At 657 PM CDT, a severe thunderstorm was located near Stockton, or
near Winona, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Dakota around 720 PM CDT.

Other locations impacted by this severe thunderstorm include
Wyattville, I 90 Exit 257, Wilson, Ridgeway, I 90 Exit 249, I 90 Exit
275 and I 90 Exit 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9158 4402 9150 4401 9149 4400 9144
      4397 9141 4394 9136 4392 9136 4385 9128
      4385 9200 4410 9188
TIME...MOT...LOC 2357Z 281DEG 46KT 4397 9171 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
460 
WWUS53 KARX 060006
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
706 PM CDT Mon Aug 5 2019

MNC169-060016-
/O.CAN.KARX.SV.W.0089.000000T0000Z-190806T0030Z/
Winona MN-
706 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR WINONA COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
up to 40 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4403 9158 4402 9150 4401 9149 4400 9144
      4397 9141 4394 9136 4392 9136 4385 9128
      4385 9200 4410 9188
TIME...MOT...LOC 0003Z 281DEG 46KT 4395 9155 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:09 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 2:09 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
209 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 5 2019

At 2 PM, temperatures were in the 70s across Clark and Taylor
counties in north-central Wisconsin and ranged from the mid-80s
to lower 90s across the remainder of the area. Strong to severe
storms had developed along an outflow boundary across central
Wisconsin. There was a report up to a tennis ball hail in the Twin
Cities from a left moving supercell. ML CAPES south of this
convection ranged from 2500 to 3500 J/kg. We currently have
favorable effective supercell shear, but as the 700-500 mb speed
maximum moves east into the the Great Lakes this shear will
weaken as we move into the evening. Expect these strong to severe
storms to move southeast through southeast Minnesota and along and
north of Interstate 90 in Wisconsin this afternoon. The main
severe weather threats will be large hail and damaging wind.
However, could not rule out the potential for an isolated
tornado.

The severe weather threat for this evening will be highly
dependent upon whether the convection is able to produce a robust
cold pool or not. If this does not develop, there will be more of
a concern of the potential for flooding from training storms as
the line moves at a slower speed to the southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 209 PM CDT Mon Aug 5 2019

On Wednesday afternoon and night, a shortwave trough will
move southeast through the area. Surface dewpoints ahead of the
surface front will climb into the lower 70s. This will allow ML
CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to
6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear
ranges from 25 to 35 knots. If severe weather happens to develop,
the primary threat would be damaging winds.

From Thursday through Saturday, high pressure will provide dry
weather. High temperatures will range from the lower 70s to lower
80s and low temperatures will range from the upper 40s to upper
50s.

From Saturday night into Sunday, another northern stream short
wave will move southeast through the region. This system will
another round of showers and storms. Still a bit too early to
evaluate the severe weather possibilities with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Aug 5 2019

An approaching cold front will interact with an unstable airmass
over the region this afternoon to trigger showers and
thunderstorms. Timing for these storms has been adjusted a bit,
with the storms now expected to become more numerous after 21Z
and heading into the evening hours. There remains potential for
some severe storms capable of producing damaging winds and hail,
not to mention heavy rainfall. Most of the activity is expected to
move out of the vicinity of LSE and RST by 03Z. Models also
continue to show potential for MVFR ceilings developing behind the
cold front this evening, lingering into tonight with some hints
for perhaps even some IFR late tonight. Something that will
continue to be monitored.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
357 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon into the early
evening. Damaging winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances return Wednesday. A few could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 5, 5:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             ALMA                    44.32N 91.91W
08/05/2019  E2.00 INCH       BUFFALO            WI   PUBLIC

            PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
            MEDIA.

&&

CA
Local storm report, Aug 5, 5:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     2 S CHELSEA             45.26N 90.31W
08/05/2019  E50 MPH          TAYLOR             WI   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED 45 TO 50 MPH WIND
            GUST.

&&

DTJ
Local storm report, Aug 5, 5:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 NW HUMBIRD            44.59N 90.96W
08/05/2019  E1.75 INCH       JACKSON            WI   TRAINED SPOTTER

&&

DTJ
Local storm report, Aug 5, 6:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 NW CARIMONA           43.68N 92.17W
08/05/2019  E49 MPH          FILLMORE           MN   TRAINED SPOTTER

            TRAINED SPOTTER NEAR FILLMORE COUNTY AIRPORT
            MEASURED 49 MPH.

&&

DTJ
Local storm report, Aug 5, 6:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     2 NW CARIMONA           43.68N 92.19W
08/05/2019  M46 MPH          FILLMORE           MN   AWOS

            FILLMORE COUNTY AIRPORT MEASURED A WIND GUST
            OF 46 MPH.

&&

DTJ
Local storm report, Aug 5, 6:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             OSSEO                   44.58N 91.22W
08/05/2019  M1.75 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0524 PM     TSTM WND DMG     ARCADIA                 44.25N 91.49W
08/05/2019                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT TREMPEALEAU COUNTY.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:07 PM CDTSpecial Weather StatementARXDodge38 min
Aug 5, 4:17 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha43 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningARXWabasha66 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningARXDodge50 min
Aug 5, 4:33 PM CDTSevere Thunderstorm WarningARXWabasha, Winona42 min
Aug 5, 4:39 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha18 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningARXWinona46 min
Aug 5, 5:29 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona46 min
Aug 5, 5:35 PM CDTSevere Thunderstorm WarningARXMower26 min
Aug 5, 6:02 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.